Illinois, 2024

Damaging Winds in Illinois, June 29, 2024

June 29, 2024 · NWS ILX · 2 events in 1 county or zone

An outflow boundary from previous convection across the Mississippi River Valley triggered scattered thunderstorms across south-central Illinois during the late morning and early afternoon of June 29th. One of the cells produced wind damage in Toledo in Cumberland County, which resulted in one injury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An outflow boundary from previous convection across the Mississippi River Valley triggered scattered thunderstorms across south-central Illinois during the late morning and early afternoon of June 29th. One of the cells produced wind damage in Toledo in Cumberland County, which resulted in one injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 9:11 AM CST, 2 hours 14 minutes earlier. Its key messages:

  • Scattered thunderstorms may redevelop this evening along a cold front, though the probability is low (< 30% chance). If storms do redevelop, they could carry an attendant severe risk with 60 mph wind gusts and quarter-size hail.
  • A stretch of drier, cooler and less humid weather will arrive late tonight and span through Monday. Sunday night lows will dip into the upper 40s in some spots.
  • A surge of seasonably hot and humid conditions returns by the middle of next week with daily chances for thunderstorms Wednesday - Friday.
Area forecast discussion, Jun 29, 9:11 AM CST, 2 hours 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
1011 AM CDT Sat Jun 29 2024

.KEY MESSAGES...

- Scattered thunderstorms may redevelop this evening along a cold
  front, though the probability is low (< 30% chance). If storms
  do redevelop, they could carry an attendant severe risk with 60
  mph wind gusts and quarter-size hail.

-  A stretch of drier, cooler and less humid weather will arrive
   late tonight and span through Monday. Sunday night lows will
   dip into the upper 40s in some spots.

-  A surge of seasonably hot and humid conditions returns by the
   middle of next week with daily chances for thunderstorms
   Wednesday - Friday.

&&

.UPDATE...
Issued at 1007 AM CDT Sat Jun 29 2024

After a couple morning thunderstorms, some breaks of sunshine across
much of the ILX CWA is allowing radiational warming to bring temps
up quickly (not that we were particularly cool to begin with) into
the mid 80s already by 10am. The airmass in place is
characterized by mid 70s dew points, with a PWAT of 2.17 inches
and 3344 J/kg MUCAPE on the morning raob - more than sufficient
instability for heavy thunderstorms. Fortunately, low-mid level
warm advection from the west later this morning into early
afternoon will strengthen the cap evident on the morning sounding,
limiting potential for convection except with the cold front,
along which a few CAMs are suggesting convection will develop
between 4 and 6pm...sliding east and out of our area by 11pm. At
this point, the greatest model agreement in storms during that
time period is near and east of a Bloomington to Effingham line,
where HREF neighborhood (radius = 20 km) probabilities for >40dBZ
surpass 50%.

Bumgardner

&&

.DISCUSSION...
Issued at 1242 AM CDT Sat Jun 29 2024

Overnight thunderstorm activity was limited by an upstream MCS in
central Missouri, and we begin today with plenty of convective
debris overhead. With a MCV tracking along I-70, it's unlikely
that we get enough sunshine to erode CINH this afternoon. Any
convective initiation that occurs is going to have to do so this
evening on the cold front.

Up until this point, CAMs had been lackluster on the convective
potential later today, but the 06z HRRR is now resolving a line of
storms pushing southward along the front after 21z/4pm. Deep-layer
shear (< 30 kts) should limit an organized/widespread event, but
moderate instability (2500-3000 J/kg MLCAPE) and dry air
entrainment could result in a few pulsey updrafts capable of large
hail and strong downbursts. As with any conditional threat,
convective trends will need to be monitored throughout the day.

Anomalous surface high pressure will settle into the Northern
Plains tonight, gradually building into the Great Lakes region by
Sunday night. Seasonably cool temperatures will accompany this
modified Canadian airmass, yielding afternoon highs in the mid-
to-upper 70s and overnight lows in the 50s. A few spots may even
dip into the 40s Sunday night. Record low temperatures are not in
serious jeopardy of being broken, but an impressive cool down
nonetheless.

Temperatures bounce warmer by Tuesday as low-level winds veer
southwesterly behind departing surface high pressure. Typical
summertime heat and humidity will then pool ahead of a cold front,
which is forecast to drop through the region Tuesday night into
Wednesday. Mid-range guidance remains in fair agreement of the
surface front washing- out over the area Wednesday night as the
main upper-level forcing becomes displaced too far to the
northeast. This stalled-out front may provide a focus for heavy
rainfall with the synoptic pattern bearing some resemblance to a
Maddox setup for flash flooding, with slow 850-300mb flow (30
kts) and multiple shortwave impulses running parallel to the
surface front in an environment where PWATs eclipse the 99th
percentile of early July climatology for 24 hours.

Notable spatial/timing differences among blended and ensemble
guidance with respect to frontal passage are causing the NBM to
smear chance PoPs (40-60%) through much of the midweek period,
with a signal for drier weather returning by next weekend.

MJA

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 530 AM CDT Sat Jun 29 2024

Upstream obs reveal MVFR cigs spreading into the region ahead of
the synoptic cold front. Have timed this to arrive to the central
Illinois terminals by 14z. Short-term guidance then suggests cigs
lift back to VFR by 19z as a tongue of dry air mixes in from the
west. As a cold front sags into the region this evening, have
introduced VCTS for a couple hours beginning at 22z. A cooler and
much drier air mass begins to build across the terminals
overnight, with winds veering north behind the front and skies
becoming clear.

MJA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 29, 11:00 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1200 PM CDT Sat Jun 29 2024

ILZ027>031-036-037-040-041-047-301100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-
1200 PM CDT Sat Jun 29 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...This afternoon and tonight.

Heat indices are forecast to climb into the mid to upper 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are forecast for Tuesday afternoon through Friday
night. The threat for severe weather is uncertain at this time.

Heat index values are forecast to climb into the mid 90s on
Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048>057-061>063-066>068-071>073-301100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1200 PM CDT Sat Jun 29 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected through sunset,
mainly along and south of I-72. The strongest storms will pose a risk
for localized damaging wind gusts and hail this afternoon and early
evening. There is a level 1 of 5, marginal risk for severe weather.
Locally heavy rains and frequent lightning are also possible.

Heat indices are forecast to reach the upper 90s to around 100
degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are forecast for Tuesday night through Friday night.
The threat for severe weather is uncertain at this time.

Heat index values are forecast to climb into the upper 90s to near
100 degrees on Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until sunset.

Expected storm motion is toward the east between 35 and 40 mph.

07

In the hours before

Local storm report, Jun 29, 8:08 AM CST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
908 AM CDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 W Galesburg           40.95N 90.39W
06/29/2024  M1.38 Inch       Knox               IL   CO-OP Observer

            CO-OP Observer station GBGI2 Galesburg.

0900 AM     Rain             1 NNW Galesburg         40.96N 90.37W
06/29/2024  M1.31 Inch       Knox               IL   Mesonet

            Mesonet station DW8259 Galesburg.

0700 AM     Rain             3 N Galesburg           40.99N 90.38W
06/29/2024  M1.04 Inch       Knox               IL   Cocorahs

            Cocorahs station IL-KX-24 Galesburg 2.5 N.

&&
Local storm report, Jun 29, 9:00 AM CST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1000 AM CDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     Rain             Galesburg Airport       40.93N 90.43W
06/29/2024  M0.96 Inch       Knox               IL   AWOS

            AWOS station KGBG Galesburg Arpt.

&&
Special weather statement, Jun 29, 10:18 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1118 AM CDT Sat Jun 29 2024

ILZ053-291645-
Macon-
1118 AM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MACON COUNTY THROUGH
1145 AM CDT...

At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm over
Warrensburg, or near Decatur, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Forsyth, Harristown, Long Creek, Warrensburg, Argenta,
Oreana, Decatur Airport, and Oakley.

This includes Interstate 72 between mile markers 129 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3982 8914 3994 8914 4001 8875 3981 8875
TIME...MOT...LOC 1617Z 267DEG 34KT 3989 8903

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25
Special weather statement, Jun 29, 11:03 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1203 PM CDT Sat Jun 29 2024

ILZ062-291730-
Cumberland-
1203 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CUMBERLAND COUNTY
THROUGH 1230 PM CDT...

At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neoga, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Greenup, Toledo, and Hazel Dell.

This includes Interstate 70 between mile markers 113 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3923 8843 3932 8841 3937 8803 3920 8802
TIME...MOT...LOC 1703Z 267DEG 28KT 3929 8836

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

25
Special weather statement, Jun 29, 11:09 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1209 PM CDT Sat Jun 29 2024

ILZ044-054-055-291730-
Douglas-Piatt-Moultrie-
1209 PM CDT Sat Jun 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MOULTRIE...
SOUTHEASTERN PIATT AND WESTERN DOUGLAS COUNTIES THROUGH 1230 PM
CDT...

At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arthur, or 9 miles west of Arcola, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tuscola, Arcola, Arthur, Atwood, Bourbon, Garrett, Chesterville, and
Cadwell.

This includes Interstate 57 between mile markers 202 and 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3966 8856 3982 8857 3985 8818 3966 8817
TIME...MOT...LOC 1709Z 267DEG 28KT 3973 8847

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

25

The radar

The Evansville,IN radar (KVWX), 121 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
June 29, 11:25 AM CST to 11:30 AM CST
Where
Cumberland County, Toledo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.270, -88.250

Several large tree branches were blown down.

Thunderstorm Wind, Cumberland

When
June 29, 11:25 AM CST to 11:30 AM CST
Where
Cumberland County, Toledo
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.270, -88.250

A tree was blown down onto a car resulting in an injury to one person.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186262, 1189392.